Heavy Snow, Jackson
- When
- December 24, 9:00 PM EST to December 25, 1:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
m. on Christmas Eve.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A winter storm caused snow to begin to fall along the I-94 corridor of southern lower Michigan at around 9 p.m. on Christmas Eve. It spread north to near I-96 by midnight. The maximum snowfall report of 9 inches was received from Jackson (Jackson county). Anywhere from 6 to 8 inches of snow fell across most of Barry, Eaton, Ingham, Kalamazoo and Calhoun counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 24, 3:28 PM EST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 PM EST TUE DEC 24 2002 PRETTY INTERESTING SCENARIO PLAYING OUT TO OUR SOUTH THIS AFTERNOON AND ACROSS THE SRN 1/2 OF THE CWA OVERNIGHT AND EARLY CHRISTMAS. WITH THE ONGOING EARLY FLOW SET UP LOW LEVELS START OUT FAIRLY DRY AND WILL TAKE AWHILE TO MOISTEN UP OVERNIGHT. LOOKS LIKE THINGS COULD START UP IN THE SRN ZONES AROUND MIDNIGHT AND GRADUALLY WORK ITS WAY TO THE NORTH OVERNIGHT. SE AREAS COULD SEE 2-4 OVERNIGHT AND ANOTHER INCH OR SO IN THE MORNING AS THE DOMINANT EAST COAST LOW TAKES OVER AND FOCUSES THE ENERGY OF THE COUPLED JET STRUCTURE ALONG THE CENTRAL ATLANTIC COAST. INITIAL THINKING WAS THAT THE SYSTEM WOULD BE PRETTY WELL STARVED FOR MOISTURE DUE TO THE INTENSE CONVECTION OVER THE SERN US ATTM BUT WITH 1 FOOT SNOWFALL BEING REPORTED UPSTREAM IN MISSOURI I WILL BUMP OUR AMOUNTS FOR OVERNIGHT AND GO CATEGORICAL IN EXTREME SE AND LIKELY ACROSS THE CENTRAL SWATH AND CHANCE UP NORTH. AFTER LOW MOVES OUT THERE MAY BE A CHANCE FOR SNOW ALONG THE LAKESHORE CHRISTMAS AFTERNOON AND EVENING. THEN FAIRLY TRANQUIL WITH SEASONAL TEMPERATURES THROUGH THURSDAY. MWH EXTENDED FORECAST DISCUSSION... THE EXTENDED PERIOD STILL LOOKS QUIET FROM FRI THROUGH MOST OF SAT. WITH THE 12Z AVN...THE SHORTWAVE WILL MOVE OUT OF THE NORTHERN PLAINS EARLY SAT...AND ENTER MY CWA LATE SAT EARLY SUN. THINKING IS THAT ENOUGH DRY AIR AT THE SFC WILL REMAIN IN PLACE...SO WILL HOLD OFF PRECIP UNTIL SUN...BUT WILL ADJUST THE TIMING TO EARLY/MID SUN AS IT APPEARS TO HAVE CLIPPER CHARACTERISTICS. AT THIS TIME IT DOESN/T APPEAR TO BE ANYTHING HEAVY...BUT A FEW LAKE EFFECT SNSH POSSIBLY MIXED WITH LGT RA AT TIMES WITH TEMPS AROUND TO JUST ABOVE FREEZING. ONCE SYSTEM PUSHES THROUGH GRT LKS...DRY AIR WILL SLIDE INTO CWA AS A SPLIT JET DEVLPS ACROSS THE PLAINS. IT IS THIS SPLIT JET THAT NEEDS MONITORING. AS THE WEEKEND ENDS...A NEW VORT IS PROGGED TO MOVE OUT OF THE CENTRAL ROCKIES AND MOVE EASTWARD ON MON. THIS VORT APPEARS FROM THE AVN/ECMWF TO SPIN UP A LOW AT THE MID LVLS...AND RIDE ALONG A FRONT LATE MON. THICKNESS VALUES STILL LOOK GOOD ENOUGH TO PRODUCE SN...BUT A RA SN MIX IS NOT OUT OF THE QUESTION AS THE SYSTEM GETS MORE DEVELOPED THROUGH TUE. ENSEMBLES ARE BEGINNING TO INDICATE THAT AFTER THE MON/TUE SYSTEM...A MORE ACTIVE PATTERN TAKES SHAPE TOWARDS MID TO LATE WEEK. BUT THIS IS BEYOND MY EXTENDED TIME FRAME SO WILL LEAVE MONITORING TO LATER RUNS. BEACH .GRR...NONE. MWH
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 530 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT 1 TO 4 INCHES OF SNOW IS EXPECTED TONIGHT SOUTH AND EAST OF A LINE FROM SOUTH HAVEN TO ST JOHNS AS A STORM SYSTEM TRACKS INTO THE OHIO VALLEY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ADDITIONAL INCH OF SNOW ACCUMULATION IS POSSIBLE CHRISTMAS MORNING SOUTH AND EAST OF A SOUTH HAVEN TO ST JOHNS LINE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED IN THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. MEADE
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326752, 5326753, 5326754, 5326755, 5326756, 5326757.